MAUDE Adverse Event Report: COOK INC WAYNE PNEUMOTHORAX TRAY; JOL CATHETER AND TIP, SUCTION

COOK INC WAYNE PNEUMOTHORAX TRAY; JOL CATHETER AND TIP, SUCTION
Model Number G56537
Medical Device Problem Codes Break (1069); Unraveled Material (1664)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/06/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E3 - occupation: senior buyer.G4 - pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that the wire guide included in the wayne pneumothorax tray separated.During the procedure, the wire guide frayed into two pieces.The provider stopped the procedure once the resistance was felt and removed all the pieces of device.An x-ray confirmed that the device did not remain inside the patient.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.Additional information regarding event details have been requested but are currently unavailable.
 
Event or Problem Description
Additional information was provided 12dec2024.The device was required for a lateral thoracostomy to treat a pneumothorax.During placement, the wire was advanced through the needle, then the needle was removed over the wire with normal selinger technique.As reported, "all of the pieces of the wire were still connected, however the wire was frayed [and] near splitting into two pieces".The wire was removed from the patient in its entirety.The procedure was aborted, and shortly after, an additional wayne device was obtained to complete the thoracostomy procedure.
 
Additional Manufacturer Narrative
Additional information: a2, a3, b3, b5, b7.Correction: h6 (annex f, annex a).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Additional information: d9 - date returned to mfg.Investigation ¿ evaluation.It was reported that the wire guide included in the wayne pneumothorax tray was damaged during use.The device was required for a lateral thoracostomy to treat a pneumothorax.During the placement procedure, the provider felt resistance and removed both of the devices.The wire guide had frayed but did not completely separate.The wire was removed from the patient in its entirety; no unintended portion remained in the patient.The procedure was aborted, and shortly after, an additional wayne device was obtained to complete the thoracostomy procedure.No adverse effects or additional procedures were reported for the patient.Reviews of documentation including the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures, as well as a visual inspection and dimensional verification of the returned device, were conducted during the investigation.Cook received one used catheter and wire guide.Visual inspection of the wire guide found it was stretched and elongated.The wire was still held together by the outer coil and both weld balls were intact.Visual inspection found that the catheter tip was also damaged, which likely occurred during the attempted removal of the wire guide.Due to the damaged catheter tip and the missing straightening obturator, the set could not be checked with a different.038¿ wire guide.Cook did not identify any non-conforming material.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the related subassembly lots records relevant non-conformances for offset coils in which all non-conforming material was scrapped.There are 100% inspections in place to identify this failure before shipping.A complaint history search did not identify any other events associated with the reported device lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The product ifu, [c_t_waynemod_rev5] ¿wayne pneumothorax set for seldinger placement,¿ provides the following information to the user related to the reported failure mode: "instructions for use 3.Insert the introducer needle through the incision into the pleural cavity.4.When the needle tip enters the pleural cavity, introduce the flexible end of the wire guide into the needle 10-15 cm.5.Remove the needle, leaving wire guide in place¿ 8.Advance the catheter over the wire guide into the pleural cavity to the desired depth.Depth may be guided by the 2.5 cm markings on the catheter.The first mark begins 5 cm from the last sidehole.9.Remove the wire guide and catheter obturator.Attach cook chest drain valve in direction indicated by arrow on valve¿¿ based on the information provided, inspection of the returned device, and the results of the investigation, cook has concluded that component failure unrelated to manufacturing or design deficiencies contributed to the event.The customer did not indicate any issues during wire guide insertion.It is possible that the wire was damaged after insertion, and the damaged portion caught on the catheters tip which led to the wire guide elongation, though this cannot be confirmed without additional information.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
WAYNE PNEUMOTHORAX TRAY
Common Device Name
JOL CATHETER AND TIP, SUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key20695614
Report Number1820334-2024-01495
Device Sequence Number17787852
Product Code JOL
UDI-Device Identifier00827002565371
UDI-Public(01)00827002565371(17)260702(10)16189659
Combination Product (Y/N)Y
Initial Reporter StateCT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/02/2026
Device Model NumberG56537
Device Catalogue NumberC-UTPTY-1400-WAYNE-112497-IMH
Device Lot Number16189659
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/08/2024
Supplement Date Received by Manufacturer12/12/2024
06/12/2025
Initial Report FDA Received Date11/15/2024
Supplement Report FDA Received Date12/17/2024
07/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/03/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age31 YR
Patient SexMale